Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Albany, NY

June 18, 2018Columbia County, New York; Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jun 18, 2018, 7:33 PM EDT for Columbia County, New York; Berkshire County, Massachusetts. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 7:33 PM EDT (23:33 UTC)
Expired
Jun 18, 2018, 8:30 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berkshire County, MA, Columbia County, NY

The radar

The Albany radar (KENX), 91 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:42 PM EDTTSTM WND DMG2 Ne Sheffield, MAWIRES DOWN.
Jun 18, 7:45 PM EDTTSTM WND DMG5 E Sheffield, MATREES DOWN.
Jun 18, 7:47 PM EDTTSTM WND DMG4 S Monterey, MATREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS51 KALY 182333
SVRALY
MAC003-NYC021-190030-
/O.NEW.KALY.SV.W.0037.180618T2333Z-180619T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
733 PM EDT MON JUN 18 2018

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Southern Berkshire County in western Massachusetts...
  Southeastern Columbia County in east central New York...

* Until 830 PM EDT.

* At 733 PM EDT, a severe thunderstorm was located near Great
  Barrington, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ashley Falls around 740 PM EDT.
  Sandisfield around 750 PM EDT.
  Otis around 755 PM EDT.
  Tolland around 805 PM EDT.

Other locations impacted by this severe thunderstorm include
Hartsville, Konkapot, Gomorrah, New Boston, Alford, Newsboy Statue,
Montville, Southfield, East Otis and Cold Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4215 7303 4215 7307 4212 7306 4211 7307
      4209 7307 4207 7306 4204 7305 4205 7335
      4209 7355 4226 7348 4219 7302
TIME...MOT...LOC 2333Z 285DEG 42KT 4216 7342 

HAIL...<.75IN
WIND...60MPH
 
$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:14 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 18, 7:14 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Albany NY
714 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Scattered showers and thunderstorms will diminish this
evening with the passage of the cold front. A more seasonable
airmass takes over Tuesday and should last for the remainder of the
week with much lower humidity.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
All headlines for the region have been cancelled or dropped as
of 7 PM EDT.

Leading edge of the convection was progressing east-southeast as
convective instability in its wake continues to dissipate. After
close coordination with neighboring offices and SPC, we dropped
the severe thunderstorm watch at 7 PM EDT. The cold front
remains upstream and crossing northern Lake Ontario as enhanced
1-minute GOES-16 satellite imagery reveals not much convective
upgrowth at this time. As peak heating is well done and LAPS/SPC
mesoscale windows show CAPES less than 1000 j/kg and best
thunderstorm activity upstream of the cold front, we will drop
PoPs back to chc-sct at this time.

As the remainder of the evening progresses, so does the
upstream cold front that per the HRRR/RAP will progress
southward and clear the Dacks and Lake George Saratoga Region
before midnight, Capital Region around midnight and south of I90
between 3-6 AM EDT Tuesday. So we will attempt to time this in
the forecast/grids.

Temperatures will slowly cool off with fropa from north to south
with 50s across the Dacks to near 70F for mid-Hudson Valley and
NW CT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Overall a rather quiet period of weather is expected in the wake
of the cold front with noticeable drier and cooler/seasonable
weather as we welcome the official start of summer on Thursday.

A couple of items of note are the cold front that pushes through
the region today is expected to become quasi-stationary between
I70-I80 with a weak wave passing through the digging trough from
central Canada late Wednesday into Wednesday night. Clouds and
perhaps some showers near the I84 corridor where we will place
slight chance PoPs. Meanwhile another cold front from the north
with limited moisture is forecast to slide southward as well. At
this time, this front will be accompanied by partial cloud
coverage and a wind shift.

By Thursday, looks a really nice day setting up with a near
1020MB surface high sliding southeast from Canada across the
Great Lakes and into the northeast. Temperatures mainly into the
70s under summer sunshine as H850 temperatures are expected to
be around 10C.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A dry end to the week will transition into a wet period by the
beginning of next week. High pressure will give way to a slowly
moving system originating near the Oklahoma and Texas
panhandles. It will be centered near northern Missouri on
Friday, and is expected to reach western New York on Sunday. A
weak warm front will stay south of our forecast area through the
end of the week with this system, keeping heat at bay. Behind
the low as it moves on to the Atlantic Provinces, a cold front
from the north will usher in cooler and drier air after Monday.
High temperatures each day will range from around 70 degrees in
the higher elevations, to the lower 80s down the Hudson Valley.
Low temperatures will range from the mid 40s to around 60
degrees Friday night, and the upper 50s to mid 60s Saturday and
Sunday nights.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
A front will move across the local area tonight. Ahead of the
front, a pre frontal trough will bring showers and
thunderstorms late this afternoon and evening. After 07-09z the
front will clear through the region brining fair weather back
into the region.

Ceilings and visibilities will be VFR early this afternoon. As
showers and thunderstorms develop from northwest to southeast,
ceilings and visibilities may drop to MVFR/IFR. Winds will be
out of the southwest this afternoon 10-15 knots with isolated
gusts to 25kts. As the front moves through the region
overnight, winds will shift to the west-northwest around 10-15
knots.

Outlook...

Tuesday: Low Operational Impact. Breezy NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms into the evening
hours as winds become breezy as well with southwest winds
gusting up to 30 mph into the evening hours. A drier and more
seasonable airmass takes hold Tuesday and through most of the
upcoming week, with RH values falling into the 35 to 45 percent
range. North-northwesterly winds may gust to near 20 mph.
Similar temperatures and humidity Wednesday but with lighter
winds.

&&

.HYDROLOGY...
Scattered to numerous showers and thunderstorms into this
evening and tonight as a cold front interacts with a hot and
humid airmass. There is copious moisture to work with and
potential for backbuilding storms with winds parallel to the
frontal boundary. Precipitable water values are forecast to be
2-2.25 inches, which is near the climatological daily maximum.
So storms are certainly capable of heavy rainfall, with a threat
for urban and small stream flooding as well as isolated flash
flooding. The mitigating factor will be the fast movement of the
system and antecedent conditions are quite dry the past couple
of weeks. While basin average amounts are expected to range
between 0.50 and 1.00 inches, locally higher amounts are likely.

Drier weather returns for most of the region the remainder of
the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record highs for today and preliminary data...

TIED! Albany NY - 97 degrees 1957 and 2018 (records date back
to 1874)
Glens Falls NY - 93 degrees 1994 (records date back to
1949)
NEW! Poughkeepsie NY - 94 degrees in 2018. Old record of 93
degrees 1957 (records date back to 1931)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Thompson
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...ELH
AVIATION...VTK
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/Thompson
CLIMATE...BGM
Hazardous weather outlook, Jun 18, 7:21 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
721 PM EDT Mon Jun 18 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
721 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

There remains a chance for thunderstorms this evening as a cold
front slides southward tonight. These thunderstorms will still have
the capability to produce heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 6:30 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
630 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     3 SSW GANSEVOORT        43.15N  73.67W
06/18/2018                   SARATOGA           NY   NWS EMPLOYEE

            TREE DOWN ON WIRES NORTH OF DUNKIN ROAD.

&&

EVENT NUMBER ALY1800226

LJL
Special weather statement, Jun 18, 6:33 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Albany NY
633 PM EDT MON JUN 18 2018

MAZ001-NYZ054-061-VTZ013-182300-
Northern Berkshire-Eastern Columbia-Eastern Rensselaer-Bennington-
633 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE...
SOUTHEASTERN RENSSELAER AND SOUTHWESTERN BENNINGTON COUNTIES...

At 632 PM EDT, showers with some embedded thunder and strong, gusty
winds were located near Berlin, or 12 miles northwest of Pittsfield,
moving east at 60 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Adams and Cheshire around 645 PM EDT.
  Florida and Savoy around 650 PM EDT.
  East Windsor around 655 PM EDT.

Other locations impacted by this storm include Hairpin Turn,
Greylock, Soldiers Memorial Field, West Stephentown, North Hancock,
Cheshire Harbor, Arnoldville, Center Berlin, Braytonville and
Berkshire.

LAT...LON 4274 7302 4270 7302 4270 7295 4269 7295
      4269 7298 4267 7300 4266 7298 4267 7296
      4264 7295 4255 7298 4253 7297 4248 7298
      4241 7301 4251 7355 4281 7329 4278 7293
      4274 7293
TIME...MOT...LOC 2232Z 280DEG 50KT 4262 7337

MSE
Local storm report, Jun 18, 6:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
641 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     POUGHKEEPSIE            41.70N  73.92W
06/18/2018                   DUTCHESS           NY   911 CALL CENTER

            *** 1 INJ *** VACANT BUILDING COLLAPSED ONTO OCCUPIED
            BUILDING TRAPPING ONE OCCUPANT UNDER DEBRIS.

&&

EVENT NUMBER ALY1800227

11
Local storm report, Jun 18, 7:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
722 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     BEACON                  41.50N  73.97W
06/18/2018                   DUTCHESS           NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1800228

11
Local storm report, Jun 18, 7:23 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
723 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     WAPPINGERS FALLS        41.60N  73.92W
06/18/2018                   DUTCHESS           NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1800229

11
Local storm report, Jun 18, 7:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
724 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     FISHKILL                41.53N  73.89W
06/18/2018                   DUTCHESS           NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER ALY1800230

11

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:15 PM EDTSpecial Weather StatementALYFulton45 min
Jun 18, 2:30 PM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery45 min
Jun 18, 2:56 PM EDTSpecial Weather StatementALYHamilton, Herkimer49 min
Jun 18, 2:59 PM EDTSpecial Weather StatementALYFulton46 min
Jun 18, 3:09 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer48 min
Jun 18, 3:59 PM EDTSpecial Weather StatementALYRensselaer31 min
Jun 18, 4:06 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington54 min
Jun 18, 4:12 PM EDTSevere Thunderstorm WarningALYDutchess63 min
Jun 18, 5:16 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Schoharie59 min
Jun 18, 6:33 PM EDTSpecial Weather StatementALYRensselaer27 min
Jun 18, 6:48 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster34 min
Jun 18, 7:15 PM EDTSevere Thunderstorm WarningALYDutchess24 min
Jun 18, 7:57 PM EDTSevere Thunderstorm WarningALYBerkshire33 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.